Alert archive / North Dakota / Wind Chill Advisories in 2020
Wind Chill Advisory 8, NWS Bismarck, ND
NWS Bismarck, ND issued this wind chill advisory at Jan 17, 2020, 6:59 PM CST for 4 counties in North Dakota. It took effect at Jan 18, 2020, 12:00 PM CST. It was in force for 4 min.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2020, 6:59 PM CST (00:59 UTC)
- In effect from
- Jan 18, 2020, 12:00 PM CST
- Expired
- Jan 18, 2020, 12:04 PM CST
- In force
- 4 min
- Issued by
- NWS Bismarck, ND
Counties Burke County, ND, Divide County, ND, Mountrail County, ND, Williams County, ND
The radar
The Minot AFB radar (KMBX), 155 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 17, 2:40 PM CST, 4 hours 19 minutes earlier.
Area forecast discussion, Jan 17, 2:40 PM CST, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 240 PM CST Fri Jan 17 2020 .SHORT TERM...(This evening through Saturday) Issued at 230 PM CST Fri Jan 17 2020 Forecast highlights in the short term period will continue to focus on the winter storm/high wind event associated with a strong storm system lifting north into the region, followed by a strong cold FROPA later today and this evening. Currently, light snow or light freezing drizzle developing across western and central North Dakota as forcing aloft increases ahead of a potent mid level trough lifting north across the Central Plains and Dakotas. Associated sfc trough extends from Adams county north-northeast through Minot and into southwestern Manitoba. Embedded feature within the trough will close off over eastern ND this evening, with a 700mb low tracking north/northeast across southeastern ND 23-04Z including the James Valley. Earlier shifts increased snow for this area, and followed this trend with this forecast issuance, with the James Valley now forecast to receive 4-6" of snow. First wave will impact the area over the next few hours, with then wrap around snow bands as the mid level low closes off and stalls tonight. Farther west, models have been trending towards a consensus with developing a post cold frontal snow band on the nose of strongest CAA in the wake of the stronger pressure rises. By this evening BUFKIT sounding analysis indicates the atmosphere mainly saturated so feel the freezing precip threat will be less than what we will see this afternoon. The current winter weather advisory which goes through 02Z this evening for my southeast counties remains valid. Accumulating snow will develop into the advisory area, with gusty southeast winds slowly tapering off as the sfc trough advances eastward this afternoon. Farther east counties across the Red River Valley were upgraded to a blizzard earlier today, as those areas will see a much longer duration of the stronger southeast winds. Current wind headlines were left pretty much alone, with the exception of Grant and Sioux counties that were changed to a winter weather advisory set to begin at 00Z this evening. More on that change below. Will see winds ramp up significantly across southwest North Dakota between 21-00Z as a strong pressure rise bubble builds into this region. Elsewhere winds will be strong but not headline worthy. As the strong CAA and pressure rises push east into central North Dakota late this afternoon/early this evening, the strong winds develop eastward and will coincide with the aforementioned post frontal snow band and existing loose snow cover on the ground to create vis below 1 mile in blowing snow, especially in open country and as temperatures drop. Opted to add a 2-tier stretch of counties to the west of the inherited winter weather advisory to include all of central ND and parts of western North Dakota, and will also begin earlier at 00Z to better coincide with the initial surge of CAA strong winds. Blizzard warning goes into effect at 02Z, and will make no changes with this headline. The combination of several inches of snow combined with 50 mph wind gusts will create life threatening conditions over the eastern third of the state, and fully expect numerous travel advisories and road closures (including I94 likely from Bismarck east) sometime this evening/tonight. Bitter cold air filters into the region tonight into tomorrow behind the cold front, and will see wind chill headlines expanded/upgraded in future forecast issuances. For now stayed focused on the blowing snow threat. .LONG TERM...(Saturday night through Friday) Issued at 230 PM CST Fri Jan 17 2020 Colder but drier weather dominates the weekend with windchill headlines likely into Sunday. Northwest flow becomes zonal next week, resulting in a warming trend. Expecting highs to reach into the 30s for most of the area Tuesday through Thursday. Nothing on the horizon as far as any precipitation makers in the long term period. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 230 PM CST Fri Jan 17 2020 Blowing snow will continue over KJMS through mid-afternoon along with with deteriorating vsbys as accumulating snow develops north across the James River Valley. The gusty southeast winds will weaken between now and 23Z. A cold front will shift from west to east this afternoon through this evening. Blizzard conditions are expected at KJMS mid to late this evening through Saturday afternoon, as vsbys will be below one quarter mile with northwesterly wind gusts to 50 mph. These strong winds will develop at western terminals first this afternoon, then into KMOT/KBIS 23-01Z. Light snow at both KMOT/KBIS along with blowing snow will see MVFR-IFR vsbys this evening. Elsewhere, MVFR/IFR cigs will develop for all terminals. CIGS will improve west this evening, and central overnight. && .BIS WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 PM CST /5 PM MST/ this evening to noon CST /11 AM MST/ Saturday for NDZ003-004-011-012-019>022-034- 035-042-045. Wind Advisory until 11 PM MST this evening for NDZ031>033-040- 041. Wind Chill Advisory from midnight CST /11 PM MST/ tonight to noon CST /11 AM MST/ Saturday for NDZ001-002-009-010-017-018- 031>033-040-041-043-044. Blizzard Warning from 8 PM this evening to 6 PM CST Saturday for NDZ005-013-023-025-036-037-047-048-050-051. Winter Weather Advisory until 8 PM CST this evening for NDZ023- 025-036-037-047-048-050-051. High Wind Warning until 11 PM MST this evening for NDZ043-044. Winter Weather Advisory until noon CST Saturday for NDZ046. && SHORT TERM...NH LONG TERM...NH AVIATION...NH
Hazardous weather outlook, Jan 17, 3:09 PM CST, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 309 PM CST Fri Jan 17 2020 NDZ005-013-023-025-036-037-047-048-050-051-182115- Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- 309 PM CST Fri Jan 17 2020 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight A winter weather advisory for blowing and drifting snow is in effect for the James River Valley through early evening. A Blizzard warning is in effect from the Turtle Mountains south through the James River Valley for the remainder of tonight. See www.weather.gov/bis for more details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Blizzard warning is in effect from the Turtle Mountains south through the James River Valley through Saturday afternoon. See www.weather.gov/bis for more details. Wind chills to 35 below are expected Saturday through Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to report snowfall totals to the Bismarck National Weather Service at 1-800-247-0212 NDZ003-004-011-012-019>022-034-035-042-045-046-182115- Renville-Bottineau-Ward-McHenry-Mercer-Oliver-McLean-Sheridan- Morton-Burleigh-Grant-Sioux-Emmons- 309 PM CST Fri Jan 17 2020 /209 PM MST Fri Jan 17 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota and south central North Dakota. .DAY ONE...This Afternoon and Tonight A winter weather advisory is in effect for tonight for widespread blowing and drifting snow. See www.weather.gov/bis for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A winter weather advisory is in effect through Saturday morning for widespread blowing and drifting snow. See www.weather.gov/bis for further details. Wind chills to 35 below zero can be expected Saturday through Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ043-044-182115- Bowman-Adams- 209 PM MST Fri Jan 17 2020 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...This Afternoon and Tonight A High Wind Warning is in effect for far southwest North Dakota this afternoon through early tonight. Wind gusts up to 60 mph can be expected. See www.weather.gov for further details. Wind chills to 30 below are expected tonight .DAYS TWO THROUGH SEVEN...Saturday through Thursday Wind chills to 30 below are expected Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ031>033-040-041-182115- Golden Valley-Billings-Stark-Slope-Hettinger- 209 PM MST Fri Jan 17 2020 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...This Afternoon and Tonight A wind advisory is in effect this afternoon through early tonight. See www.weather.gov/bis for further details. Wind chills to 30 below zero are expected tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Wind chills to 30 below zero can be expected Saturday morning and again Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-002-009-010-017-018-182115- Divide-Burke-Williams-Mountrail-McKenzie-Dunn- 309 PM CST Fri Jan 17 2020 /209 PM MST Fri Jan 17 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Wind chills to 40 below zero are expected tonight. See www.weather.gov/bis for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Wind chills to 35 below zero can be expected Saturday through Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 6:59 PM CST | Wind Chill Warning | BIS | Burke, Divide, Mountrail, Williams | 17 hr |
| Jan 18, 12:04 PM CST | Wind Chill Warning | BIS | Burke, Divide, Mountrail, Williams | 3 hr |
Nearby
Wind Chill Advisories in North Dakota, 2020Every wind chill advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.